Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


reyataz and jaundice
May 30, 2007

i btoo started a regimen of reyataz,truvada and norvir daily, and after six days i had jaundice-my eyes were deep yellow. my labs were ok though, my indirect bili was 5.2,but my direct bili was fine at 0.17, SGOT 15 and SGPT 18.my questions are, will i remain jaundice the entire time while on the meds? will it go away once i stop taking it? and, is this a type of hemolysis?

Response from Dr. Henry

The jaundice seen with atazanvir mimics Gilbert's syndrome and is due to high levels of indirect bilirubin. Your level is fairly high and would be expected to result in the jaundice you are experiencing. There usually is not any increased hemolysis. Hydration may help a bit. The vast majority of patients experience no actual liver damage. Often an alternative PI or efavirenz can be used instead of ataznavir. If you and your HIV specialist seek to continue the atazanavir then in some patients I have switched to non-boosted Reyataz (often after achieving undetectable status) dropping the ritonavir. That switch often drops the ataznavir levels and reduces the bilirubin level in many patients. When I do that I check a HLA B5701 test to see if abacavir hypersensitivity is likely. If that test returns negative I switch the Truvada to Epzicom (the tenofovir in Truvada interacts with atazanavir requiring ritonavir boosting in most cases). KH



Previous
weird cough
Next
New to Medication Treatment and quite worried

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement